Texas, 2017

Damaging Winds in Texas, September 2, 2017

September 2, 2017 · NWS SJT · 3 events in 1 county or zone

An isolated supercell thunderstorm caused some wind damage in Abilene and Tye.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated supercell thunderstorm caused some wind damage in Abilene and Tye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 2, 5:39 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 2, 5:39 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
639 PM CDT Sat Sep 2 2017

.AVIATION...
/00Z TAFS/

The main aviation forecast concern is with thunderstorms this
evening and early tonight. Scattered showers and thunderstorms
across the Big Country and Concho Valley areas will continue
to move/develop to the south-southeast through this evening and
into early tonight. Most of the convection should dissipate by or
shortly after Midnight. The main efects should be at the KABI,
KSJT and KBBD terminals. Temporary reductions in ceilings and
visibilities are expected in locally heavy rain accompanying the
convection, and localized wind gusts over 35 knots are possible.
Following dissipation of the showers/thunderstorms, gradually
clearing skies and VFR conditions are expected overnight into
Sunday. A few showers and thunderstorms will be possible by
Sunday afternoon along/south of a San Angelo to Brownwood line,
but low confidence in placement precludes a mention in our TAFs
at this time. Outside of convective activity, wind speeds will
be mostly less than 10 knots.

19

&&

.PREV DISCUSSION... /issued 324 PM CDT Sat Sep 2 2017/

SHORT TERM...
(Tonight and Sunday)

Scattered showers and storms developing across the Big Country as
expected this afternoon, as a potent shortwave dives south across
the South Plains. High resolution models like the TTU WRF and the
HRRR allow this convection to blossom and sag south this evening
into the Concho Valley and Heartland as well. Increased rain chances
for this evening across much of the area. Upper level support fades
across the area for Sunday, but afternoon heating and adequate low
level moisture will remain. Will keep the isolated storms in the
forecast for Sunday, roughly along and south of a Brownwood to San
Angelo line. As for temperatures, temperatures have returned to
seasonal normals after a few days of relatively cool readings.

07

LONG TERM...
(Sunday night through Monday)

Isolated to scattered showers and thunderstorms will be possible
Sunday evening, mainly for areas south of Interstate 20. Overnight
lows will be close to seasonal normals, in the mid to upper 60s.
Highs on Monday will remain near normal, in the low to mid 90s, with
south winds of 5 to 10 mph.

A large upper level trough is forecast to swing across the northern
Plains late Monday, then toward the Great Lakes Tuesday. This will
send a cold front into the northern Big Country Tuesday afternoon,
then through the rest of the area Tuesday evening. Isolated to
scattered showers and thunderstorms will be possible along and just
behind the front, with rain chances decreasing from north to south
late Tuesday into early Wednesday. Cooler temperatures are
anticipated behind the front along with gusty north winds. Highs
Wednesday and Thursday will mainly be in the 80s, with overnight
lows in the mid 50s to near 60 degrees. A slow warm up is then
forecast for the end of the week.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  91  69  93 /  40  10  10   5
San Angelo 	 68  93  67  93 /  50  20  20   5
Junction 	 68  91  66  92 /  20  20  20   5
Brownwood 	 69  90  68  91 /  50  20  20   5
Sweetwater 	 68  91  69  91 /  30   5   5   5
Ozona      	 67  91  66  90 /  20  20  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 2, 1:30 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
230 PM CDT Sat Sep 2 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
230 PM CDT Sat Sep 2 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across the Big Country this
afternoon and spread south towards The Concho Valley and Heartland
during the evening hours. A few of the storms may become strong
and approach severe levels, with gusty winds the main threat.
Dangerous lightning and brief heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few isolated thunderstorms will be possible on Sunday across an
area mainly south of a Brownwood to San Angelo line. GUsty winds
will again be the main threat. In addition, a cold front will move
across West Central Texas on Tuesday and Tuesday night, with
thunderstorms possible with the passage of the front. Gusty winds
and Dangerous lightning will be the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be briefly requested this afternoon and
evening across portions of the Big Country, Concho Valley, and Big
Country.

In the hours before

Special weather statement, Sep 2, 3:47 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
447 PM CDT SAT SEP 2 2017

TXZ139-022230-
Coleman TX-
447 PM CDT SAT SEP 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLEMAN COUNTY UNTIL 530
PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Valley, or 10 miles north of Coleman, moving east at 10 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coleman, Novice, Burkett, Silver Valley, Echo, Lake Coleman and US-
283 Near The Coleman-Callahan County Line.

LAT...LON 3191 9965 3208 9960 3208 9920 3182 9920
TIME...MOT...LOC 2146Z 284DEG 7KT 3198 9947

sn
Special weather statement, Sep 2, 5:20 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
620 PM CDT SAT SEP 2 2017

TXZ098-113-114-030000-
Haskell TX-Shackelford TX-Jones TX-
620 PM CDT SAT SEP 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN JONES AND NORTHWESTERN SHACKELFORD COUNTIES UNTIL 700 PM
CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Stamford Marina, or 10 miles east of Stamford, moving southeast
at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Haskell...northeastern Jones and northwestern Shackelford Counties.

LAT...LON 3300 9947 3296 9947 3296 9936 3291 9923
      3267 9939 3290 9975 3306 9965
TIME...MOT...LOC 2319Z 299DEG 16KT 3295 9963
Special weather statement, Sep 2, 5:56 PM CST, 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
656 PM CDT SAT SEP 2 2017

TXZ065-066-072-030045-
Runnels TX-Tom Green TX-Coke TX-
656 PM CDT SAT SEP 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...NORTHEASTERN
TOM GREEN AND RUNNELS COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tennyson, or 15 miles southeast of Robert Lee, moving southeast at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ballinger, Winters, Maverick, Miles, Orient, Benoit, Veribest,
Tennyson, Rowena, US-277 Near The Tom Green-Coke County Line,
Harriet and US-83 Near The Concho-Runnels County Line.

LAT...LON 3141 10032 3149 10035 3155 10047 3173 10053
      3200 9972 3158 9973 3158 10011 3147 10011
TIME...MOT...LOC 2356Z 330DEG 11KT 3175 10029

sn
Special weather statement, Sep 2, 6:00 PM CST, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
700 PM CDT SAT SEP 2 2017

TXZ049-054-113-127-030045-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
700 PM CDT SAT SEP 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL
745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Sylvester, or 15 miles northeast of Sweetwater, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Noodle around 725 PM CDT.
  Trent around 730 PM CDT.
  Merkel around 745 PM CDT.

Other locations impacted by this storm include Stith.

This includes Interstate 20 between Mile Markers 250 and 275.

LAT...LON 3254 9983 3231 10003 3255 10042 3276 10023
TIME...MOT...LOC 2359Z 307DEG 17KT 3262 10021
Special weather statement, Sep 2, 6:05 PM CST, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT SAT SEP 2 2017

TXZ114-030045-
Shackelford TX-
705 PM CDT SAT SEP 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SHACKELFORD COUNTY UNTIL 745 PM
CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Albany, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Albany around 730 PM CDT.
  Ibex around 745 PM CDT.

Other locations impacted by this storm include McCarty Lake and US-
283 Near The Callahan-Shackelford County Line.

LAT...LON 3272 9910 3267 9910 3263 9909 3251 9920
      3252 9928 3252 9959 3270 9961 3289 9943
TIME...MOT...LOC 0003Z 307DEG 17KT 3277 9943
Special weather statement, Sep 2, 6:42 PM CST, 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
742 PM CDT SAT SEP 2 2017

TXZ113-127-128-030100-
Callahan TX-Jones TX-Taylor TX-
742 PM CDT SAT SEP 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...SOUTH
CENTRAL JONES AND NORTHEASTERN TAYLOR COUNTIES UNTIL 800 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tye, or 8 miles west of Abilene, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Dyess AFB around 750 PM CDT.

Other locations impacted by this storm include Impact and Kirby Lake.

People near Abilene Christian Curly Hays Field should seek safe
shelter immediately!

This includes Interstate 20 between Mile Markers 272 and 296.

LAT...LON 3239 10002 3262 9983 3246 9953 3220 9973
TIME...MOT...LOC 0039Z 306DEG 12KT 3248 9987

The radar

The Dyess AFB radar (KDYX), 58 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
September 2, 6:43 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

Thunderstorm Wind, Taylor

When
September 2, 6:44 PM CST
Where
Taylor County, Tye
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -99.870

Tye Police Department reported a small 10 by 10 foot metal building was destroyed and a couple of small 4 by 8 foot signs were blown down by damaging thunderstorm winds. Winds were estimated at 60 mph.

Thunderstorm Wind, Taylor

When
September 2, 6:49 PM CST
Where
Taylor County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.450, -99.730

Thunderstorm winds blew down a restaurant sign onto a vehicle in southwestern Abilene near the intersection of Southwest Drive and Clack Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722557, 722555, 722556.